Hail, Lackawanna
- When
- July 1, 4:37 PM EST
- Where
- Lackawanna County, 0.52 mi W of Bush Patch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.370, -75.740
A strong shortwave moved through Northeast Pennsylvania and kicked off scattered thunderstorms. A couple of these thunderstorms became severe with damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A strong shortwave moved through Northeast Pennsylvania and kicked off scattered thunderstorms. A couple of these thunderstorms became severe with damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 1, 2:35 PM EST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 335 PM EDT Fri Jul 1 2022 .SYNOPSIS... A few isolated showers and thunderstorms are possible later this afternoon and tonight. Convection will affect most of the area into Saturday morning, and there will be another shot at stronger thunderstorms in Northeast PA and the western Catskills Saturday. Conditions dry out Saturday night into the rest of the weekend. && .NEAR TERM /THROUGH SATURDAY NIGHT/... 335 PM update... Main concerns in the near term are focused on the showers expected tonight and the potential for a few thunderstorms this evening through the overnight, and again early Saturday afternoon. Weak cyclonic synoptic pattern is the setup across the Northeast/mid Atlantic region this afternoon with two embedded short waves starting to phase together. The southern wave is tapping into several thousand J/kg of SB CAPE from WV into southeast PA with a corridor of strong to severe thunderstorms tracking slowly to the east. The northern branch wave has more deep layer shear associated with it, but a minimal amount of instability, so the line of convection from southern MI into southern Ontario is narrow and much weaker. Ahead of this line of storms is some weak convective rain showers...which should spread into central NY before 7 PM. There is also the potential for a few stray showers or storms to pulse up across ne PA and into the southern tier or wrn Catskills of NY during this time. A wedge of drier air aloft and weak mid level lapse rates should keep most of the convection relatively suppressed. The main time period of showers and weak storms will be between 11 PM to 5 AM when the southern wave gets drawn north and the primary upper short wave/500mb vort max passes through the region. The main threats with any storm that does form will be gusty winds and heavy downpours, but the environment should be quite marginal given the time of day and the fact that the wave is very broad with weak upper level support. The surface front is currently hanging back across the northern Ohio Valley and southeastern Great Lakes and is expected to move to the east tonight into Saturday morning. The air behind the front will be slightly cooler and drier...and the location of the front will be important in determining where the early Saturday afternoon convection initiates. At this time the front looks to be farther to the east than previously thought...stretching from eastern NY into central PA around mid morning Saturday. As the front moves east into the afternoon there should be some convection initiating around the Poconos and then quickly moving east out of the area. There is a low chance that some of the storms could become strong to severe in this area. Later in the day Saturday conditions will clear out significantly as the drier air moves in. Temperatures on Sat will warm into the upper 70s and lower 80s...and then drop down into the 50s with quiet weather as high pressure starts to build in from the west. && .SHORT TERM /SUNDAY THROUGH MONDAY/... 240 PM Update... The short term is looking quiet weather wise with the axis of an upper level trough moving through Saturday night into Sunday. A surface high building in keeps the region dry Saturday night through Monday. With dry air in place there will be a large spread in the high and low temperatures with near average highs in the upper 70s and low 80s and seasonably cool lows in the low to mid 50s. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... 240 PM Update... The long term is a little more complicated to decipher what will happen. What is certain is that a strong ridge of high pressure will build into the central US with a trough setting up over New England. A ring of fire set up is likely with this pattern and if we get under the jet stream, then mid to late next week will be warm and humid with frequent chances of thunderstorms. Then of course being north we will be seeing similar weather as to what we have been seeing with cool and dry, then south will be hot and humid and mostly dry. As of now, looking at the ensemble means, we will be very close to the ring of fire so at least a chance of precipitation was included region wide at least in the afternoons. The GEFS has trended towards a stronger ridge in the central US and has pushed the edge of the ridge farther to the NE which does give us a better chance of storms later in the week but will have to watch if the trend continues. Temperatures were kept with the NBM mean for now though there is a decent amount of spread between the 25% and 75% for temperatures and from Tuesday onward. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... High pressure shifting to the east this afternoon as a cold front moves in from the west later this evening and tonight. Mostly VFR conditions today will become MVFR to fuel alternate required tonight as deeper moisture advects in and rain showers spread across central NY. Some instability will be present, but still not confident enough to mention thunder in the forecast. An organized area of showers...and possibly some embedded thunderstorms will develop this evening and slowly track across the region into Saturday morning. Most of the rain will come to an end between 12-14Z. Conditions improve to VFR and winds begin to gust 10 to 15 kt after 15Z. Outlook... Saturday afternoon...Afternoon clearing north to south. Saturday Night through Wednesday...Mainly VFR but afternoon/evening showers and storms cannot be ruled out. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJT NEAR TERM...BJT SHORT TERM...AJG LONG TERM...AJG/BJG AVIATION...BJT/MPH
Hazardous Weather Outlook National Weather Service Binghamton NY 337 PM EDT Fri Jul 1 2022 NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-021945- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Bradford- 337 PM EDT Fri Jul 1 2022 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible this afternoon and evening, and a few may produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ057-062-PAZ039-040-043-044-047-048-072-021945- Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 337 PM EDT Fri Jul 1 2022 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible this afternoon and evening, and a few may produce localized strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another brief round of strong to severe thunderstorms will be possible across portions of the Mid-Atlantic on Saturday. Localized damaging wind gusts would be the primary concern. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
Special Weather Statement
National Weather Service Binghamton NY
453 PM EDT Fri Jul 1 2022
PAZ047-012130-
Luzerne PA-
453 PM EDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of central Luzerne
County through 530 PM EDT...
At 453 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shickshinny, or 10 miles northeast of Berwick, moving northeast at 20
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wilkes-Barre, Nanticoke, Plymouth, Edwardsville, Larksville, Lehman,
Dallas, Ashley, Slocum and Preston.
This includes the following highway exits...
Pennsylvania Interstate 81 between 159 and 165A and B.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4112 7614 4118 7620 4136 7599 4114 7582
TIME...MOT...LOC 2053Z 239DEG 19KT 4118 7611
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BTLSpecial Weather Statement
National Weather Service Binghamton NY
515 PM EDT Fri Jul 1 2022
PAZ044-047-012145-
Luzerne PA-Lackawanna PA-
515 PM EDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of southwestern
Lackawanna and northeastern Luzerne Counties through 545 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Edwardsville, or over Wilkes-Barre, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scranton, Wilkes-Barre, Kingston, Nanticoke, Plains, Old Forge,
Pittston, Taylor, Plymouth and Moosic.
This includes the following highway exits...
Pennsylvania Interstate 81 between 159 and 185.
Interstate 476 between 105 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4114 7597 4125 7604 4148 7569 4123 7551
TIME...MOT...LOC 2114Z 239DEG 23KT 4126 7589
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BTLThe Binghamton radar (KBGM), 94 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Strong thunderstorm winds knocked down a tree onto a house on Amelia Avenue.
Strong thunderstorm winds knocked down multiple trees and wires in Canton Township near Route 414.
Strong thunderstorm winds knocked down trees and wires down in Terry Township along Route 187.
Strong thunderstorm winds knocked down multiple trees and wires on Homets Ferry Road in Wyalusing Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037936, 1037937, 1037908, 1037917, 1037920, 1037925.